Skip to main content

Opiate overdose & toxicity

Read Disclaimer

You will likely encounter an opiate overdose due to the prevalence of opiates for recreational use, in those who have chronic pain or mental health issues & those who may accumulate opiates due to liver or renal impairment. No matter the type of opiate, treatment is broadly the same, although some opiates may require higher doses of naloxone like buprenorphine.

Features of overdose
The life threatening features are of hypoventilation & respiratory depression (i.e. rate of below 12). Other systemic effects of bradycardia, hypotension & hypothermia also exist. Examination features include:

CNS signs
  • Pinpoint pupils - not always present, particularly in mixed overdose
  • Drowsiness, Confusion, Coma
  • Slurred speech
  • Seizure
Respiratory signs
  • Respiratory rate less than 12 breaths per minute 
  • Short, shallow breaths
  • Late signs: cyanosis and frothy sputum
Cardiovascular signs
  • Hypotension, bradycardia
  • Hypothermia
GI signs
  • Vomiting, decreased bowel sounds/gut mobility
Initial Management
  • Ventilatory support
    • The first priority is to support ventilation with the aim of maintaining saturations between 94-98%
    • You will likely use a bag-valve mask to achieve this with airway manoeuvres. Use supplemental oxygen. 
    • Have a low threshold to put out an emergency call as you might not be competent at managing an airway/naloxone or in case naloxone fails
  • Naloxone
    • A very safe drug in low doses, so don't be afraid to give it
    • Once the airway is secure give a trial of naloxone
    • Typically a starting dose might be 400mcg of IV naloxone
      • This can be repeated every 1-2 minutes until the patient starts to ventilate at more than 12 breaths per minute
    • If no IV route, naloxone can be administered subcutaneously, intramuscularly or intranasally
    • Don't forget ABCDE as there's other causes for low GCS
Consider a paracetamol level, CK for prolonged immobility (if applicable), CXR (for aspiration if applicable) & an ECG as opiates can prolong the QT interval

Further Naloxone
  • Repeat the dose every 1-2 minutes 
  • Your focus is to aim for a respiratory rate of above 12 and NOT complete arousal which might push them into acute opiate withdrawal which is dangerous (pulmonary oedema, agitation, seizures etc.)
  • If there's no response
    • More than a few milligrams suggests you've got the diagnosis wrong (UpToDate suggests up to a maximum of 5-10mg)
    • At this point you urgently need an emergency call for anaesthetic support (intubation)
  • If there is response
    • Consider a naloxone infusion with an aim of up & down titration according to response. UpToDate recommends starting it at two-thirds the required initial bolus dose per hour
Once stable
Naloxone has a short half life (therapeutic effect of less than 90 mins) so you need to closely observe the patient & give further boluses & titrate the infusion accordingly. Your bolus could be half your hourly infusion dose. You can then increase the hourly infusion by half the initial rate.

Do NOT give further opiates if you precipitate withdrawal. Manage these symptomatically.

Once they aren't requiring naloxone for 4-6 hours they are usually safe but different opiates have different durations of actions. Don't forget psychiatric input if overdose was potentially intentional.

Further Reading & References
Written by Dr Ella Bennet SHO
Edits by Dr Akash Doshi CT2

Comments